Mystery Vaping Illnesses Linked To Several Deaths

Daniela Moreno

Hang on for a minute...we're trying to find some more stories you might like.


Email This Story






Experts have discovered a Mystery vaping illnesses  linked to several deaths. The illnesses focused attention on a trend that caused an increase in the public’s concern about soaring teenage use of vape, and its potential for hooking a new generation on nicotine.

Most of the victims of this illness are in their teens and early 20s. These victims are being rushed to emergency rooms with symptoms of severe shortness of breath, often vomiting, and fever and fatigue. Some patients have ended up in the intensive care unit or on a ventilator for weeks.

 

 

 

Treatment has been complicated by patients’ lack of knowledge and sometimes outright denial about the actual substances they might have used or inhaled. Dr.Pirzada is one of the many physicians across the country treating patients, now totaling more than 215, with mysterious vaping illnesses. The outbreak is “becoming an epidemic,” she said. Health investigators are now trying to determine whether a toxin or a substance was sneaked into the supply of vaping products.

This past Friday, the Centers for Disease Control have put out a warning for adults and teens telling them to stop buying bootleg and street cannabis and e-cigarettes products, and to stop modifying devices to vape adulterated substances. US health officials urge consumers of vape to stop until they can determine the cause of vaping related lung injuries and death.

Vaping works by heating liquid and turning it into steam to be inhaled. E-cigarettes are considered less harmful than traditional cigarettes, which work through the combustion of tobacco that sends thousands of chemicals, many carcinogenic, into the lungs. Vaping has its own problems, Nicotine or THC, the high- inducing chemical in marijuana, is mixed with solvents that dissolve and deliver the drugs. The solvents,or oils, heat up during aerosolization to become vapor. But some oil droplets may be left over as the liquid cools down, and inhaling these droplets may cause breathing problems and lung inflammation. “Inhaling oil into your lungs is extremely dangerous behavior that may result in death,” said Thomas Eissenberg, who studies vaping at Virginia Commonwealth University. “That is probably the biggest message we can get out of this.” Many vaping ingredients are not listed on the products. Vitamin E oil appears to have been a common substance associated with the severe and sudden respiratory problems in some of the New York cases, according to state health officials. It is not known how it was used. Vitamin E is sometimes advertised as a supplement in cannabidiol oil, which is not designed for vaping but has been used that way.

 

 

 

 

 

Dr.Scott Gottlieb, the former commissioner of the Food and Drug Administration, said he suspected a link to illicit products because the main manufacturers of e-cigarettes had not suddenly altered their ingredients on a wide scale. “It’s probably something new that has been introduced into the market by an illegal manufacturer, either a new flavor or a new way to emulsify THC that is causing these injuries,” he said.

There have been several cases where perfectly  healthy teens have been rushed to the hospital with an unknown lung disease. Officials linked this mysterious disease to vaping and smoking.